Narcan: Stay Aware, Stay Safe and Stay Prepared 

0
194

By Ashanti Thompson

Since 1999 drug overdoses have claimed the lives of almost one million people in the United States. Every year the death toll rises as the average is almost 100,000 per year.  

Many people with loved ones who have an opioid addiction will carry a Narcan spray. The FDA has two approved forms of Naloxon, also known as “Narcan.” Naloxone can be used as a spray or an injectable. 

Narcan is a drug that can rapidly reverse the effects of opioids such as heavy breathing, unconsciousness, and the inability to speak. Narcan has no effect on someone without opioids in their system and cannot be used to reduce an opioid addiction.  

The pre-packaged spray is needle-free and must be sprayed up the nostrils while one lays on their back. As opioid overdoses have become more prominent, many police officers have been trained and carry the nasal spray to be prepared for these situations.  

If you are in this situation or know someone who is, Narcan can save a life. When an overdose occurs, you should always immediately call 911 and administer the Narcan, then wait for EMS. Narcan only lasts for about 30-90 minutes and the individual will need a second dose if the opioid is still in the their system. If the opioids are strong enough the person can slip back into an overdose, so medical attention is required after administering Narcan. This is important because while allergic reactions are rare, they can happen.  

If this is something you believe would be beneficial to carry with you, many pharmacies carry this in both prescription and over-the-counter in Kanas.  If you are in McPherson these are available to you at both Walmart and Walgreens. If they don’t have it in stock you can request it through an online order. At both pharmacies the cost will be around $45 with tax. Remember an opioid emergency can happen anywhere at any time.  

For more information presented in this article, visit https://nida.nih.gov/publications/drugfacts/naloxone